Opium and its forms (which include morphine, heroin, oxycodone, and the synthetic opioid narcotics) lead to an abnormal mental state, which generally involves excessive sleepiness or unconsciousness.
Intoxication - opioids
Causes, incidence, and risk factors
In the United States, the most commonly abused opioids are heroin and methadone.
Symptoms depending on how much is taken. Prescription opioids are used to treat pain, and individuals may develop degrees of sleepiness as a side effect. Persons with opioid intoxication usually have respiratory (breathing) depression and small pupils.
Severe opiod intoxication can cause you to stop breathing altogether. This is how people die from an overdose of opiods.
Proper airway management is important. This may involve
- Breathing support to help maintain proper oxygen levels
- Tube placed through the mouth into the lungs (endotracheal intubation)
- Medicine called naloxone, which helps block the effect of the overdose drug on the central nervous system (such medicine is called a narcotic antagonist)
In most cases, the health care team will monitor the patient for 4 to 6 hours in the emergency room, although the optimal observation time after opioid intoxication has not been defined for most opioids. Those with moderate-to-severe intoxications will likely be admitted to the hospital for 24- to 48 hours.
A psychiatric evaluation is needed for all exposures with suicidal intent.
Tests that will be done include:
- A toxicology screen to detect other substances that may require specialized treatment
Once the acute intoxication has been treated, most individuals would benefit from a discussion of counseling resources available to help stop drug abuse.
Doyon S. Opiods. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 167.
International Classification of Diseases, 9th Revision (ICD9)304.0 | 304.00 | 304.01 | 304.02 | 304.03 | 305.5 | 305.50 | 305.51 | 305.52 | 305.53
Review Date: 4/20/2009
Reviewed By: Jacob L. Heller, MD, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington, Clinic. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.